Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

May 16, 2018Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at May 16, 2018, 2:21 PM CDT for Mobile County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 2:21 PM CDT (19:21 UTC)
Expired
May 16, 2018, 3:00 PM CDT
In force
39 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 18 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WWUS84 KMOB 161921
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
221 PM CDT WED MAY 16 2018
 
ALZ261-263-162000-
Mobile Central AL-Mobile Inland AL-
221 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 300 PM CDT...

At 221 PM CDT, the strong thunderstorm was located near Chunchula, or
9 miles west of Saraland, moving south at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw,
Chunchula, Gulfcrest, Semmes, I65 And I165, I65 And AL 158, Mobile
Regional Airport and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 8837 3102 8813 3064 8800 3058 8831
TIME...MOT...LOC 1921Z 348DEG 13KT 3087 8822 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 16, 11:50 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 16, 11:50 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1150 AM CDT Wed May 16 2018

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...TSRA activity currently firing along the MS/AL state
line. Looking at the KMOB VWP, these storms should be showing a
bit of a southward movement, and they do, but they are also
showing an eastward propagation resulting in a general east to
southeast movement. Have done little with the current package to
reflect current radar trends, other than to bump greater afternoon
coverage earlier than originally forecast. Package has been sent.

/16

&&

.AVIATION...
18Z issuance...General VFR conditions expected through the
forecast with TEMPO drops to low end MVFR this afternoon into the
early evening in tsra building over the area attm. Tonight,
general VFR CIGs/VISBYs with patchy light fog dropping VISBYS to
MVFR levels after midnight tonight.

/16

&&

.PREV DISCUSSION... /issued 647 AM CDT Wed May 16 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...VFR conditions are generally set to prevail across
the area through this forecast period with a couple of exceptions.
First, there are some very localized MVFR or lower cigs and
visibility reductions in some isolated spots early this morning,
but these should rapidly improve after 13Z. Second, we expect
scattered SHRA/TSRA to develop across the area this afternoon into
early this evening. Localized MVFR or lower conditions and brief
gusty winds can be expected in and near any storms that develop.
/21

PREV DISCUSSION... /issued 449 AM CDT Wed May 16 2018/

NEAR TERM /Now Through Wednesday night/...The upper level low
that has been slowly moving northward over the vicinity of the
northeastern Gulf of Mexico the past few days is opening into an
upper trough as it slowly lifts northward toward the FL panhandle
and Big Bend region. A weak surface low also remains located just
southeast of the marine area over the northeastern Gulf of Mexico
early this morning. Radar shows isolated convection developing
near the immediate coast and adjacent offshore waters prior to
sunrise early this morning, while a secondary area of scattered
showers and isolated thunderstorms was impacting areas from near
McComb MS to just west of Waynesboro, MS and Butler, AL ahead of a
secondary shortwave trough axis along the Mississippi River
Valley.

A mean upper level trough will extend across the forecast area
today. Plentiful deep layer moisture will be in place across our
region today along this feature, with precipitable water values
ranging between 1.5" and 1.9". This available moisture in
conjunction with daytime heating and instability will provide for a
favorable environment for scattered showers and storms late this
morning into this evening. We will trend POPs upward from 20-30%
this morning to 40-50% over most of the region by this afternoon.
Another afternoon of above normal temperatures is anticipated with
highs ranging from the mid 80s over the eastern zones to the lower
90s over southeast MS and adjacent far southwest AL. The upper
trough axis remains in place tonight, maintaining a chance of
showers and storms into the evening, with lingering isolated
convection possible overnight. Another warm and muggy night can
otherwise be expected. /21

SHORT TERM /Thursday Through Friday night/...A broad upper trough
will linger across the area Thursday and Friday. The trough
combined with daytime heating and deep layer moisture will
maintain scattered showers and thunderstorms each day. Highs will
be in the upper 80s and low 90s. Overnight lows will be in the
upper 60s and low 70s. /13

LONG TERM /Saturday Through Tuesday/...The upper trough over the
area weakens through Monday and shifts east. A shortwave trough
meanwhile advances from the southern Plains and moves to near the
lower/mid Mississippi river valley by Tuesday. A surface ridge
remains over the northern Gulf through the period and promotes a
light onshore flow. This will maintain scattered diurnal
convection each day across the area. Daytime highs will be
generally a few degrees above normal. /13

MARINE...A weak surface low located just southeast of the marine
area early this morning will slowly drift northwestward and
gradually weaken late tonight into Thursday. A light offshore flow
at night becomes southwest during the day today into Thursday. A
light to occasionally moderate south to southwest flow then prevails
Friday through the weekend. Seas remain low through the next several
days except locally higher near isolated to scattered showers and
thunderstorms. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 16, 5:49 AM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
549 AM CDT Wed May 16 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-
171100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
549 AM CDT Wed May 16 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida...southeast
Mississippi and the coastal waters of Alabama and northwest
Florida.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop across the region
this afternoon into early this evening. A few of the stronger
storms that develop will be capable of producing locally strong
wind gusts, frequent lightning strikes and locally heavy
downpours.

There is a moderate risk of rip currents along the Alabama and
northwest Florida panhandle beaches today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a moderate risk of rip currents along the Alabama and
northwest Florida panhandle beaches Thursday and Friday.

GMZ630>632-634>636-650-655-670-675-171100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
549 AM CDT Wed May 16 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be capable of
producing locally strong wind gusts and higher seas over the
marine area today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms. Otherwise, the probability for
widespread hazardous weather is low.

In the hours before

Special weather statement, May 16, 11:03 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
1103 AM CDT WED MAY 16 2018

ALZ261-MSZ079-161630-
Mobile Inland AL-George MS-
1103 AM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE AND NORTHEASTERN GEORGE COUNTIES UNTIL 1130 AM
CDT...

At 1102 AM CDT, the strong thunderstorm was located 8 miles northwest
of Wilmer, or 9 miles east of Lucedale. This storm was nearly
stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Mobile
and northeastern George Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3086 8849 3099 8850 3100 8847 3100 8842
      3101 8840 3104 8829 3084 8829
TIME...MOT...LOC 1602Z 267DEG 4KT 3094 8843
Special weather statement, May 16, 11:32 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
1132 AM CDT WED MAY 16 2018

ALZ261-263-161700-
Mobile Central AL-Mobile Inland AL-
1132 AM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE COUNTY UNTIL NOON CDT...

At 1132 AM CDT, the strong thunderstorm was located 4 miles west of
Chunchula, or 11 miles south of Citronelle. This storm was nearly
stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chunchula, Semmes and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3098 8834 3098 8819 3077 8814 3077 8839
TIME...MOT...LOC 1632Z 357DEG 4KT 3093 8828
Special weather statement, May 16, 11:58 AM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
1158 AM CDT WED MAY 16 2018

ALZ261-263-161745-
Mobile Central AL-Mobile Inland AL-
1158 AM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 1245 PM CDT...

At 1158 AM CDT, the strong thunderstorm was located over Semmes, or 9
miles northwest of Midtown Mobile. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Semmes,
Tanner Williams, I65 And I165, Mobile Regional Airport and I10 And
I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3072 8840 3085 8826 3071 8802 3052 8823
TIME...MOT...LOC 1658Z 306DEG 3KT 3074 8828
Special weather statement, May 16, 12:30 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
1230 PM CDT WED MAY 16 2018

ALZ261-263-265-161830-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-
1230 PM CDT WED MAY 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...MOBILE COUNTY UNTIL 130 PM CDT...

At 1229 PM CDT, the strong thunderstorms were located along a line
extending from Satsuma to Alabama Port, and moving east-
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Central
Dauphin Island, Chunchula, Gulfcrest, Semmes, Tanner Williams, I65
And I165, Coden, Mobile Regional Airport, Wilmer and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8831 3084 8839 3110 8814 3082 8801
      3079 8803 3080 8802 3049 8796 3048 8798
      3047 8796 3029 8793 3022 8815
TIME...MOT...LOC 1729Z 238DEG 15KT 3084 8805 3036 8812
Special weather statement, May 16, 2:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
200 PM CDT WED MAY 16 2018

ALZ264-266-FLZ202-161930-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
200 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN AND SOUTHERN ESCAMBIA COUNTIES UNTIL 230 PM
CDT...

At 200 PM CDT, the strong thunderstorm was located over Orange Beach,
moving southeast at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gulf Shores, Foley, Orange Beach, Bon Secour, Perdido Beach and
Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8771 3032 8783 3046 8767 3027 8731
      3022 8735
TIME...MOT...LOC 1900Z 306DEG 14KT 3029 8761
Special weather statement, May 16, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
221 PM CDT WED MAY 16 2018

ALZ261-263-162000-
Mobile Central AL-Mobile Inland AL-
221 PM CDT WED MAY 16 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 300 PM CDT...

At 221 PM CDT, the strong thunderstorm was located near Chunchula, or
9 miles west of Saraland, moving south at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw,
Chunchula, Gulfcrest, Semmes, I65 And I165, I65 And AL 158, Mobile
Regional Airport and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 8837 3102 8813 3064 8800 3058 8831
TIME...MOT...LOC 1921Z 348DEG 13KT 3087 8822

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:32 AM CDTSpecial Weather StatementMOBMobile28 min
May 16, 11:58 AM CDTSpecial Weather StatementMOBMobile47 min
May 16, 12:19 PM CDTSpecial Marine WarningMOB41 min
May 16, 12:30 PM CDTSpecial Weather StatementMOBMobile60 min
May 16, 12:53 PM CDTSpecial Marine WarningMOB52 min
May 16, 2:37 PM CDTSpecial Marine WarningMOB53 min
May 16, 3:03 PM CDTSpecial Weather StatementMOBClarke42 min
May 16, 4:11 PM CDTSevere Thunderstorm WarningMOBMobile, Washington33 min
May 16, 4:36 PM CDTSpecial Weather StatementMOBChoctaw54 min
May 16, 4:41 PM CDTSpecial Weather StatementMOBEscambia49 min
May 16, 5:32 PM CDTSpecial Weather StatementMOBEscambia43 min
May 16, 5:41 PM CDTSpecial Weather StatementMOBChoctaw49 min
May 16, 2:00 PM CDTSpecial Weather StatementMOBEscambia30 min
May 16, 11:03 AM CDTSpecial Weather StatementMOBGeorge27 min
May 16, 3:33 PM CDTSpecial Weather StatementMOBPerry42 min
May 16, 4:01 PM CDTSpecial Weather StatementMOBGreene44 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.